Tennessee, 2014Flash Flooding and Hail in Tennessee, July 8 to 9, 2014
July 8 to 9, 2014 · NWS OHX · 9 events in 4 counties and zones
During the afternoon, strong to severe thunderstorms developed over southern Middle Tennessee. Continued development in western Tennessee resulted in training cells over the southern counties resulting in some flash flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $3,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon, strong to severe thunderstorms developed over southern Middle Tennessee. Continued development in western Tennessee resulted in training cells over the southern counties resulting in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 8, 12:56 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 8, 12:56 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
156 PM CDT TUE JUL 8 2014
.DISCUSSION...
STEPPED OUTSIDE AND NOTICED WE STILL HAVE QUITE A BIT OF ALTOCUMULUS
OVERHEAD INDICATIVE OF WARM ADVECTION AT THAT LEVEL. TEMPS ARE
WARMING AT 700 MBARS WITH +8 CELSIUS ALONG THE PLATEAU TO A +10
CELSIUS ALONG THE MISSISSIPPI RIVER AND EVEN WARMER 700 TEMPS BACK
IN OKLAHOMA THAT ARE GETTING ADVECTED EASTWARD TOWARD ARKANSAS...BUT
STILL NOT ENOUGH TO CAP US OFF. SURFACE FRONT DRAPED DOWN THROUGH
FAR SOUTHERN ILLINOIS THEN DOWN ACROSS SOUTHERN MISSOURI THEN INTO
OKLAHOMA. FRONT IS SLOWING ON SOUTH END WITH 35 KNOT WESTERLY LOW
LEVEL JET BOOTHEEL INTO WEST TENNESSEE. STILL A LOT OF CONVECTIVE
INHIBITION TO OVERCOME AND IT'S GOING TO TAKE A WHILE. STILL BEST
SURFACE BASED LI'S IN EASTERN ARKANSAS INTO WESTERN TENNESSEE ALONG
WITH 2 INCH PRECIPITABLE WATER THAT IS BEING TRANSPORTED IN THIS
DIRECTION. ALL IN ALL THINK IT WILL BE LATE AFTERNOON BEFORE WE
SEE DEVELOPMENT AHEAD OF FRONT AND IT MAY BE EVEN AFTER 23Z THIS
EVENING. BEST AREA FOR DEVELOPMENT WOULD BE BOOTHEEL AND ALONG
KENTUCKY/TENNESSEE BORDER. AM BEGINNING TO SEE SOME NEWLY
DEVELOPED SHOWERS AND ISOLATED THUNDERSTORMS ALONG ALABAMA BORDER
WORKING EASTWARD. THIS IN AN AREA OF HIGH SURFACE BASED CAPES AND
LI'S DOWN AROUND -6. STRONG STORMS WITH GUSTY WINDS ARE POSSIBLE
TONIGHT IN MIDDLE TENNESSEE WITH LOCALLY HEAVY RAINFALL.
SURFACE FRONT WILL BISECT MID STATE ON WEDNESDAY WITH HIGHER POPS
GENERALLY SOUTH OF INTERSTATE 40. COULD STILL SEE SOME STRONG
STORMS SOUTHERN AREAS WEDNESDAY MORNING. WINDS ON WEDNESDAY WILL
TURN TO THE NORTHWEST DURING THE DAY AS FRONT SINKS SOUTH OF MID
STATE BY WEDNESDAY EVENING. I KEPT A SMALL POP IN FOR SOUTHERN
MIDDLE TENNESSEE AND PLATEAU FOR WEDNESDAY EVENING WITH FRONT NEARBY.
UPPER TROUGH DOMINATES INTO FRIDAY BUT UPPER RIDGE BUILDS IN AS WE
GO THROUGH THE WEEKEND WITH UPPER TROUGH DIGGING DOWN EATING INTO
UPPER RIDGE FIRST OF NEXT WEEK. THEREFORE I KEPT THURSDAY AND
FRIDAY DRY THEN INTRODUCED A SMALL POP FOR SATURDAY AND SUNDAY AND
INCREASED POPS MONDAY AND TUESDAY AS NORTHWEST FLOW DOMINATES
EARLY IN THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 70 87 66 88 / 70 40 20 05
CLARKSVILLE 67 87 62 88 / 60 20 10 05
CROSSVILLE 68 80 62 83 / 60 60 30 20
COLUMBIA 70 86 64 87 / 70 60 20 05
LAWRENCEBURG 71 86 65 89 / 70 70 30 05
WAVERLY 69 87 64 88 / 60 30 10 05
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BOYD
01
Hazardous weather outlook, Jul 8, 4:06 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
506 PM CDT TUE JUL 8 2014
TNZ005>011-023>034-056>066-075-077>080-093>095-091015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
506 PM CDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MIDDLE
TENNESSEE. THE TIMING OF THE SEVERE THUNDERSTORM POTENTIAL WILL BE
FROM 9 PM UNTIL MIDNIGHT ACROSS THE NORTHWESTERN HALF OF THE MID
STATE...AND MIDNIGHT UNTIL 3 AM FOR THE SOUTHEASTERN HALF. SOME
SCATTERED STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE PRIOR TO THAT
TIME ACROSS SOUTHERN MIDDLE TN AS WELL. DAMAGING WIND
GUSTS...HAIL...AND HEAVY RAINFALL...WHICH WILL CREATE A LOCALIZED
FLASH FLOOD THREAT...ARE POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY FOR AREAS SOUTH OF
INTERSTATE 40...BUT ESPECIALLY FOR THOSE CLOSER TO THE ALABAMA STATE
LINE. STRONG WIND GUSTS AND HEAVY RAINFALL WILL BE THE MAIN THREATS.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS
EVENING...AND POSSIBLY AGAIN ON WEDNESDAY.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
21
In the hours before
Special weather statement, Jul 8, 4:02 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
502 PM CDT TUE JUL 8 2014
TNZ056-093-082230-
PERRY-WAYNE-
502 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERRY AND NORTHERN
WAYNE COUNTIES...
AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
TWO STRONG THUNDERSTORMS NEAR CLIFTON AND LINDEN...MOVING EAST AT 20
MPH.
SOME LOCATIONS IN THE PATH INCLUDE FLATWOODS AND WAYNESBORO.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3546 8805 3550 8798 3553 8798 3559 8802
3563 8771 3526 8771 3535 8801 3539 8803
3540 8798 3541 8798 3542 8802 3543 8804
SHAMBURGEREvent by event
4 flash flood, 3 thunderstorm wind, 1 strong wind, 1 hail. Local standard time, as filed.
Strong Wind, Coffee
- When
- July 8, 4:20 PM CST
- Where
- Coffee forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.491, -86.075 (the zone’s center; the record gives no point)
Two small trees were reported down near the intersection of Spring Street and Highway 41 in the city of Manchester.
Hail, Rutherford
- When
- July 8, 5:15 PM CST
- Where
- Rutherford County, 0.89 mi SE of Eagleville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.740, -86.640
Hail up to the size of nickels was reported just east of Eagleville.
Flash Flood, Wayne
- When
- July 8, 6:15 PM CST to July 9, 3:00 AM CST
- Where
- Wayne County, 0.37 mi SSE of Waynesboro to 0.87 mi N of Waynesboro
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.315, -87.769
Minor flooding occurred in and around the city of Waynesboro. Water was covering the roadway at Woodtown Street. Also, minor flooding was reported along portion of highway 99 and Mink Branch Road.
Thunderstorm Wind, Lawrence
- When
- July 8, 7:00 PM CST
- Where
- Lawrence County, 1.49 mi NNE of Busby
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.140, -87.410
A tree was reported down on Long Branch Road via Facebook.
Thunderstorm Wind, Lawrence
- When
- July 8, 7:10 PM CST
- Where
- Lawrence County, 2.15 mi NNW of Loretto
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.110, -87.460
WLX Radio reports trees limbs down on Busby Road between Loretto and Westpoint.
Thunderstorm Wind, Lawrence
- When
- July 8, 7:15 PM CST
- Where
- Lawrence County, 2.16 mi S of St Joseph
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.019, -87.496
A tree was reported down on State Line Road near St. Joseph via Facebook.
Flash Flood, Wayne
- When
- July 8, 7:25 PM CST to July 9, 3:00 AM CST
- Where
- Wayne County, 0.46 mi SW of Woodlawn to 0.39 mi SSW of Woodlawn
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.175, -87.734
Report of flooding on Railroad Bed Road at Natchez Trace Parkway in Collinwood.
Flash Flood, Wayne
- When
- July 8, 8:00 PM CST to July 9, 3:00 AM CST
- Where
- Wayne County, 3.34 mi ESE of Woodlawn to 4.53 mi ESE of Woodlawn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.154, -87.680
Six to eight inches of water was approaching a house on Thompson Hollow Road. The road was covered by water and impassable.
Flash Flood, Lawrence
- When
- July 8, 8:06 PM CST to July 9, 3:00 AM CST
- Where
- Lawrence County, 2.91 mi WSW of New Haven to 2.71 mi N of Lodi
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.278, -87.574
The Lawrenceburg Sheriff's office reported South Chisholm Creek Road washed out due to heavy rain.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520725, 520686, 520723, 520679, 520665, 520675, 520713, 520700, 520699.